Doctors Lounge - Pediatrics AnswersBack to Pediatrics Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 9/9/2017.
Forum Name: Pediatric Topics
Question: purple hands
|fabi_2792 - Fri Jan 26, 2007 10:10 pm||
I am 15, I am a female, i haven't been taking any medications, but i went to the doctor because every time i am cold, my hands, feet, and legs turn purple. The doctors i went to said it was normal, but i know it is not, because when they turn purple i can't move them. What should i do please help me.[/b]
|Dr. Chan Lowe - Sat Jan 27, 2007 10:33 pm||
After they turn purple, do they turn any other colors? What you are describing has a few possibilities. First, it is quite common for hands and feet to get cold and become bluish in color because the blood flow to those areas is decreased to retain body heat. This leads to some venous congestion and "non-dangerous" decreases in oxygen levels that give the bluish color. If severe enough this can cause the extremities to feel numb/tingly. This is considered a normal response to cold temperatures and some people have more pronounced responses than others.
Another thought is a condition known as Raynaud's syndrome. This is very similar to the above described situation but is dramatically more painful and decreased circulation can be more severe. It typically affects the fingers and toes the most-even to the point of causing them to appear white from significantly decreased circulation of blood.
Treatment of Raynaud's (as well as "normal" cooling) is primarily by preventing the extremities from getting cold. If Raynaud's is more severe there are some medications that may help also.
Hope this helps. Let us know how things go.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.